Wisconsin, 2003

Drought in Wisconsin, September 1 to 30, 2003

September 1 to 30, 2003 · NWS MKX · 20 events in 20 counties and zones

Drought conditions continued from August, 2003, through September 2003, across south-central and southeast Wisconsin. Much of this area was in a severe drought (D2) status during the first part of the month, however, beneficial rains fell during the period of September 12-14.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Drought conditions continued from August, 2003, through September 2003, across south-central and southeast Wisconsin. Much of this area was in a severe drought (D2) status during the first part of the month, however, beneficial rains fell during the period of September 12-14. Rainfalls of 3 to 5 inches from Lafayette County to Green Lake County (with a small area of 6 inches in southwest Iowa County and northwest Lafayette County) were enough to lower the drought rating from severe to moderate (D1) in this area. However, monthly rainfall totals of about 2 inches or less were recorded near Lake Michigan, which allowed the drought rating over southeast Wisconsin to remain at severe. The monthly rainfall at Madison's (Dane Co.) Truax Field was 4.24 inches, or 1.16 above normal. This was only the 3rd month of the entire year to date that had above normal rainfall. The other two months (May and July) were barely above normal in the rainfall department. At Milwaukee's (Milwaukee Co.) Mitchell Field, only 1.65 inches of rain fell during September, 2003, or 1.65 inches below normal. May, 2003 was the only month to date in 2003 with above normal rainfall at Milwaukee (0.59 inch above normal). Water levels in lakes, rivers, and streams remained below normal for the entire month, although they briefly rose on September 13th and 14th in response to the rains. Newspaper reports indicated that corn yields were expected to be in the 70 to 100 bushels per acre range, compared to a normal of 130 to 140. Soybean yields were expected to range from 20 to 30 bushels per acre, about 50% of normal. In fact, some farmers were not expecting to harvest much of anything in October. Some parts of south-central and southeast Wisconsin have only received half of their normal precipitation from November, 2002 through September, 2003. However, some spotty locations in 2003 have managed to pick up enough rain to have near average crop yields. Some farmers felt that the drought in 2003 was perhaps as bad as the 1988 drought, or worse, and that one would have to go back to 1933 to find a summer as dry as the 2003 summer. Throughout south-central and southeast Wisconsin, some trees continued to drop their leaves (without color) due to the continued dryness.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 31, 2:17 PM CST, 9 hours 43 minutes earlier.

Area forecast discussion, Aug 31, 2:17 PM CST, 9 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
300 AM CDT SUN AUG 31 2003

FCST FOCUS ON SHARP CUTOFF OF PCPN FROM FAR SRN WI INTO ILLINOIS
TONIGHT INTO MONDAY.

MODELS HAVE STRUGGLED WITH HOW FAR NORTH TO BRING THE RAIN.  FROM
24HRS AGO...THE END RESULT HAS BEEN A COMPROMISE BETWEEN THE OVERLY
AGRESSIVE ETA AND THE MORE CONSERVATIVE GFS. FROM THIS MORNINGS
RUN...THE ETA IS NOT HANDLING THE CURRENT PCPN COVERAGE AS WELL AS
THE GFS AND WILL FOLLOW THE GFS FAIRLY CLOSELY ON COVERAGE/TIMING.
INVERTED TROF WITH ORIGINS BACK INTO TX IS TAPPING COPIOUS MOISTURE
CONNECTED TO THE WRN GULF. THIS MOISTURE IS INTERSECTING THE SFC
AND H8 BNDRIES FM CNTRL TO NRN IL.  LOTS OF MASS CONVERGENCE IS
RESULTING IN STEADY RAINS TO OUR SOUTH. TO THE NORTH...DRY HIGH IS
DOING ITS BEST TO BEAT IT BACK.

WL GO WITH OCNL LIGHT RAIN IN FAR SE CORNER...WITH BUFFER CHC/SLGT
CHC LIGHT RAIN ON NRN AND WRN PERIPHERY.

WL HANG ONTO A CHANCE MONDAY MORNING...BUT END PCPN BY AFTN.  LOOKS
QUIET THRU TUESDAY.

NEXT CHC FOR RAIN COMES WITH ARRIVAL OF NEXT STRONG S/W IN NW FLOW.
HOWEVER...THIS IS NO DROUGHT BUSTER. BEST RAINS TO REMAIN N OF CWA...
CLOSER TO PARENT S/W ROLLING ACRS NRN GRT LKS. WE GET TAIL OF S/W
WITH MOISTURE LIMITED.

STUCK FAIRLY CLOSE TO MOS AND NEEDED BLENDED IN ISC COORD.

.MKX...NONE.

DAVIS
Hazardous weather outlook, Aug 31, 4:00 AM CST, 20 hours before
WIZ046-047-051-052-056>060-062>072-011000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
500 AM CDT SUN AUG 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS WILL NOT BE NEEDED.

TZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 drought. Local standard time, as filed.

Drought, Green

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Green forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.680, -89.602 (the zone’s center; the record gives no point)

Drought, Rock

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Rock forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.671, -89.072 (the zone’s center; the record gives no point)

Drought, Walworth

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Walworth forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.669, -88.542 (the zone’s center; the record gives no point)

Drought, Racine

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Racine forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

Drought, Kenosha

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Kenosha forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.573, -87.840 (the zone’s center; the record gives no point)

Drought, Marquette

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Marquette forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.820, -89.399 (the zone’s center; the record gives no point)

Drought, Green Lake

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Green Lake forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.800, -89.045 (the zone’s center; the record gives no point)

Drought, Fond du Lac

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Fond du Lac forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.754, -88.488 (the zone’s center; the record gives no point)

Drought, Sheboygan

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Sheboygan forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

Drought, Sauk

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Sauk forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.427, -89.948 (the zone’s center; the record gives no point)

Drought, Columbia

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Columbia forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.467, -89.334 (the zone’s center; the record gives no point)

Drought, Dodge

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Dodge forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.416, -88.707 (the zone’s center; the record gives no point)

Drought, Washington

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Washington forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.369, -88.231 (the zone’s center; the record gives no point)

Drought, Ozaukee

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Ozaukee forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.403, -87.891 (the zone’s center; the record gives no point)

Drought, Iowa

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Iowa forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.001, -90.135 (the zone’s center; the record gives no point)

Drought, Dane

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Dane forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Drought, Jefferson

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Jefferson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.021, -88.776 (the zone’s center; the record gives no point)

Drought, Waukesha

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Waukesha forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.018, -88.304 (the zone’s center; the record gives no point)

Drought, Milwaukee

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Milwaukee forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

Drought, Lafayette

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Lafayette forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.661, -90.132 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5336819, 5336820, 5336821, 5336822, 5336823, 5374705, 5374706, 5374707, 5374708, 5374709, 5374710, 5374711, 5374712, 5374713, 5374714, 5374715, 5374716, 5374717, 5374718, 5374789.